I feel like an idiot!


(JFSalvatore) #1

I'm just going to write. I'm not sure what else to do. Tonight, while out with friends, right before going swimming with everyone, I checked my BS. 120, great. I was ready to take my Lantus. 22 units. I prime the pen and shoot into my leg. It was my Apidra. I am freaking out. FREAKING OUT. I usually take low amounts, maybe 1, 2 or 3 units with a meal. My carb ratio is 30:1. I try to stay active and manage decently. So as soon as I finish I look at the pen, and seriously freak out. I leave and don't say anything to anyone. I drive to the store and down 4 bottles of apple juice but know this won't be enough. I call my brother-in-law at 2 a.m. mind you, and explain to him (more like freak out) that I am scared. I don't want to go to the hospital. I ask him to bring me a shake (a mass builder with a couple hunderd grams of carbs) and that I will stay where I am. Well, by the time he gets there, I can't really hold down anymore liquid. I try to drink the shake but am becoming so nervous and shaky and I began to think I was going to get sick. I'm not sure how else to explain that sick pit in my stomach feeling; I thought I was going to die. He takes me to the hospital at this point. I'm scared, the nurse (a young kid of maybe 21) is freaked out, like seriously - the shaking freaked out not understanding me kind. The doctor's never even heard of Apidra. I'm losing it and my blood pressure is through the roof. Long story short, I ended up living. I'm home. I maintained. I suprisingly didn't go low. Ever. At the hospital, they tested over and over and finally after the hour mark, I declared I would be fine, along with the Doctor.

Why did I freak out?  I've never had that much medicine. How did I take in enough carbs? Will my friends understand this? Who leaves without saying anything? Really? I really am sick of this disease. I will be hitting one year this November. I have so much to live for, but I'm really frustrated right now.

I needed to vent this. There will most likely be typographical errors in this, but I am not re-reading or editing. POST.


(Anonymous) #2

 I can imagine how scared you must have been. I am glad to hear that you are alright.


(system) #3

i've done that before...kinda.

the one time i used a pen, i ended up with more insulin than i had wanted and my mom flipped out and kept me home from school. she kept makign me eat and testing cuz she thought i was going to drop.

when i'm tired and i do my insulin before leaving for work(instead of after i get there), i've often ended up worrying later that i gave myself 20 units of novorapid instead of lantus, and whatever my novorapid dose was of lantus. i freak out too..especially on days when my levels are perfect, or i'm having a lot of lows.

 

it's scary to think about even if you haven't had a close call or done it and i probably would've done the same thing as you; downed as much as i could physically hold or handle downing....then going to the ER!

 

i'm glad you are alright though!

maybe so it doesnt happen again if they are the same size bottles(even with my small novorapid bottle and my lantus bottle i get mixed up so i plan on doing this) put a bright coloured sticker on each one. like neon pink for lantus and neon green for apidra?


(Kateski) #4

I have done the same thing 3 times.  I took, 15 U of Humalog instead of Lantus.  I now keep my insulin separated in two very different looking containers.  Inside of a bag within another bag just to make sure that I have to think about what I am doing before I do it... This is just one of many tricks you will learn... I also have my phone set as an alarm to tell me when to take my insulin.  I know that when the alarm goes off, I take Lantus.  I only use my fast acting to correct or if I am eating some kind of treat...  I was diagnosed in 2001 and I am just now figuring stuff like that out.  It is really helpful though if you are a busy person who is often multitasking...


(Anonymous) #5

[quote user="Batts"]

maybe so it doesnt happen again if they are the same size bottles(even with my small novorapid bottle and my lantus bottle i get mixed up so i plan on doing this) put a bright coloured sticker on each one. like neon pink for lantus and neon green for apidra?

[/quote]

I never used pens, only injections and now a pump, so I do not know if this would work.  When I was on NPH and R I got my bottles mixed up too. I was around 13 and so scared that it may happen again so I took tape and wrapped it around the NPH bottle. I never got them mixed up again.

 


(BrianPQuinn) #6

At some point in all of our lives we over calculate or in your case over inject. The most important thing to do if this happens again is to try and keep a level head. The next thing is to try and figure out, knowing what your carb ratio is so that way you know that you took x units of insulin. In this case 20 units and you know that your insulin to carb ration is 1 unit for every 30 grams, you realize that you need, to take 600 grams of carbs. While it is not fun to do that is possible to do. Between all the liquids and everything else you took, I am sure you cleared the amount of carbs you needed to cancel out the insulin. While I am sure that some of what you were experiencing may have been low sugar induced, the panic and everythign else you felt I am sure contributed to part of how you were reacting. The other thing to do though is to remember to test every 15 minutes. That should alleviate the panic as well.

The main thing is though to stay calm, and make sure as you did that you let someone else know what is going on, in case something actually does happen.


(orange_mms) #7

Here is a previous post http://juvenation.org/forums/p/2177/15294.aspx#15294 about giving the wrong amount or kind of insulin. At some point I believe we all make a similar mistake. we are human. It is a scary experience to say the least. Know that you're not alone. Keep your head up it will get better. 


(JFSalvatore) #8

Thank you everyone, I feel much better about everything. I'm frustrated because I have done everything correctly and all it takes is one careless mistake to really scare me. The kind words were just what I needed.


(system) #9

As everyone else has mentioned, most diabetics have done this at some point in their 'betes career. i accidentally took 2 shots of nph when i was younger. it can be scary, but the important thing is that you handled it very well. you did the right thing by going to the ER because you weren't sure what was going to happen and they would be the best equipped place to be.

if your friends are TRULY your friends, they are going to understand or at least try to understand. they should be there to support you. we are here to help regardless. it's our job as fellow diabetics :o) you are still early in your care. try not to fret too much. everyone makes mistakes. treatment is not a perfect science, so you will have imperfect results.

i think you did a marvelous job and handled it very well. especially someone fairly new to the disease. i give you 2 thumbs up :o)